Hail, Rusk
- When
- May 12, 2:10 PM CST
- Where
- Rusk County, 0.48 mi E of Weyerhaeuser
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 45.430, -91.410
Storms that produced large hail across central and east central Minnesota during the morning and early afternoon hours of Thursday, May 12th, produced additional storms that afternoon over Rusk County. These storms produced large hail between Weyerhaeuser and Bruce.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Storms that produced large hail across central and east central Minnesota during the morning and early afternoon hours of Thursday, May 12th, produced additional storms that afternoon over Rusk County. These storms produced large hail between Weyerhaeuser and Bruce.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 12, 11:37 AM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1237 PM CDT Thu May 12 2022 .UPDATE... Issued at 1207 PM CDT Thu May 12 2022 Updated for the 18z aviation discussion below. && .DISCUSSION...(Today through Wednesday) Issued at 249 AM CDT Thu May 12 2022 * KEY MESSAGES: - Elevated storms over South Dakota will need to be watched for strong storm risk over western MN this morning. - Severe storms expected over western MN this afternoon, gradually weakening as they spread east this evening. Overall severe threat is lower than it was Wednesday. - Near-record highs possible today but will depend on cloud cover from morning storms. A brief lull in storms early this morning is accompanied by widespread fog over western and southern MN, some of which is locally dense. A dense fog advisory is in effect for these areas through 13Z, although increasing clouds from the west may warrant an early cancellation for some western MN counties. Meanwhile elevated morning convection is going strong over eastern SD at the nose of a 55-kt 850 hPa jet. High-resolution model guidance has had mixed success resolving this activity, and is highly variable with its eventual evolution later this morning. Some guidance such as the HRRR keeps this activity fairly scattered and quickly lifts it north out of the forecast area, while others suggest a more impactful convective complex spreading east into western and central MN later this morning. Given the tendency for morning elevated convection to outperform model guidance at times (Weds morning for example)...will need to keep an eye on western parts of the CWA for a potential hail risk through the morning. Hot and humid conditions remain on track for this afternoon with the potential to approach record highs (90 at MSP). However this will be highly dependent on cloud cover from the morning convection to the west, which could especially keep temperatures down across northern and western portions of the forecast area. Thus no heat advisories planned at this time. Widespread storms are then expected to fire across South Dakota and Nebraska later this afternoon and race into Minnesota through the late afternoon and early evening. Upper-level ascent for these storms will be extensive and will favor rapid upgrowth into a large convective system, possibly before they even reach the forecast area. Strong instability and modest shear will favor supercells at the onset, capable of very large hail and a few tornadoes. This threat looks to be maximized west of the forecast area across NE/SD. By the time storms reach western Minnesota damaging winds should be the main concern as they congeal into an MCS. A few very strong wind gusts are possible over western MN given the degree of instability. However, conditions look favorable for strong outflow/cold pools which look likely to overcome these storms pretty quickly, and shear profiles do not appear strong enough to keep in balance with the cold pool structure. The result is likely to be an outflow boundary that quickly outraces storms and leads to gradual weakening as storms move into central and eastern MN later this evening. This weakening trend seems supported by nearly all high-res model guidance. Thus, do not expect the widespread severe wind event that was experienced Wednesday evening across the Twin Cities and surrounding areas, and expect that most severe weather this time should remain focused west of US Highway 71. The remainder of the forecast looks fairly quiet with quasi-zonal upper flow settling in over the weekend and into much of next week. Temperatures over the weekend will remain several degrees above normal with much lower humidity values. Next week should see temperatures returning closer to normal, highs in the mid/upper 60s, while chances for more widespread precipitation return by Weds and Thurs. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1207 PM CDT Thu May 12 2022 Thunderstorms in central Minnesota will continue moving off to the northeast leaving terminals dry through the afternoon and early evening. Another strong line of thunderstorms will move into western Minnesota around 8 PM and head eastward, but as it does it will be weakening. It looks like a gust front will form and race ahead of the showers, and we will watch for this development which could bring stronger winds across the area. After the initial stronger storms pass there may be a few hours of -SHRA/-TSRA before we begin to clear out. Winds will be mainly from the east ahead of a warm front moving northward through the region, then become SE behind the front with gusts into the 20s. KMSP...Currently looks like the best chance for thunderstorms at the terminal comes around 10 pm as a weakening line of storms moves across. It is questionable how strong the storms will be at that time, but it looks like a gust front will move out ahead of the storms and may bring some gusty winds to around 40 MPH, but confidence is not great. There could be a brief break in activity after the initial storms, but then it looks like a few hours of -shra/-tsra coming in behind. /OUTLOOK FOR KMSP/ SAT...VFR. Chc PM -SHRA/MVFR. Wind SW to NW 10-15g25kts. SUN...VFR. Chc PM -SHRA/MVFR. Wind W 10-15kts. MON...VFR. Wind NW 10-15g25kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...CEO DISCUSSION...DPH AVIATION...CEO
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 444 AM CDT Thu May 12 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 130945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 444 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Strong to severe storms are possible this morning over western Minnesota, and again this afternoon and evening across much of the region. Large hail will be the primary threat this morning, and damaging winds later today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
211 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 1 NE RUSH CITY 45.69N 92.96W
05/12/2022 E1.00 INCH CHISAGO MN COCORAHS
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
215 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 1 NNE RUSH CITY 45.69N 92.96W
05/12/2022 M1.00 INCH CHISAGO MN COCORAHS
COCORAHS ID MN-CG-55.
&&
CCSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
228 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG WEST ST. PAUL 44.90N 93.09W
05/11/2022 DAKOTA MN PUBLIC
12-15 INCH DIAMETER TREE BRANCH DOWN OVER
NEIGHBORHOOD STREET. PHOTO ON TWITTER.
&&
CTGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND DMG 3 NNW BLAINE 45.20N 93.26W
05/11/2022 ANOKA MN PUBLIC
LARGE TREES (ABOUT 12 INCH IN DIAMETER
TRUNKS) UPROOTED AND ONE SNAPPED.
&&
CTGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
252 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TORNADO 2 N COON RAPIDS 45.18N 93.27W
05/11/2022 ANOKA MN NWS STORM SURVEY
NWS DAMAGE SURVEY CONCLUDED AN EF0 OCCURRED
JUST NORTHEAST OF COON RAPIDS. MAXIMUM
WINDS: 80MPH WIDTH: 50 YARDS PATH LENGTH:
APPROXIMATELY 3 MILES.
&&
CTGSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 PM CDT Thu May 12 2022
WIZ015-016-122100-
Barron WI-Rusk WI-
258 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of Rusk and
southeastern Barron Counties through 400 PM CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weyerhaeuser, or 14 miles east of Rice Lake, moving northeast at 25
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bruce around 315 PM CDT.
This includes U.S. Highway 53 between mile markers 122 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4529 9145 4529 9153 4525 9154 4522 9163
4540 9182 4564 9126 4564 9069 4562 9067
4558 9068
TIME...MOT...LOC 1957Z 237DEG 23KT 4545 9144
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BorghoffThe Duluth radar (KDLH), 168 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016598, 1016599.